Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Tylenol and Dementia or Alzheimer's

01/02/2008

Question:

My mother has had an increasing problem with memory and speech. She has recently taken vicodin and fentanyl patches for back pain, she feels that this medication is what caused her problem. Is too much tylenol a possible cause of mental confusion. She had symptoms before the pain situation, but it is worse now. Also, she had an mri done which showed moderate brain atrophy. The EEG showed metabolic encephalopathy,hypoxic encephalopathy, or chromic dementing process. She has been under a tremendous amount of stress with my father's health for the last 8 years, he almost died 2 years ago. I believe that the stress has not helped. Could this stress cause the mental difficulty that she is currently having? Could Adult ADHD be a factor, as I believe that she had this all of her life-some of her behavior is not new. I appreciate your help.

Answer:

All these factors (stress, pain meds, ADHD, except not likely Tylenol) may play a role.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Peter J Whitehouse, MD, PhD Peter J Whitehouse, MD, PhD
Professor of Neurology
School of Medicine
Case Western Reserve University